A 54-year-old woman was admitted for pleural tuberculosis diagnosed by right chest pain and cough. She received combination antituberculosis therapy consisting of isoniazid, rifampicin, ethambutol, and pyrazinamide. However, liver damage was observed 15 days after initiation of therapy (aspartate aminotransferase (AST) 248 IU/l, alanine transaminase (ALT), 132 IU/l). The patient was given glycyrrhizinate intravenously, but liver damage gradually increased (AST 628 IU/l, ALT 467 IU/l) and all tuberculosis drugs were ceased. We diagnosed drug-induced liver damage due to isoniazid according to results of the drug lymphocyte stimulation test. We successfully reintroduced rifampicin and streptomycin, and carried out desensitization therapy for isoniazid without liver injury recurrence. Reintroduction of a drug suspected to cause drug-induced liver injury is generally not recommended; however, our experience suggests that isoniazid, a first-line antituberculosis drug, may be reintroduced after desensitization.
All Science Journal Classification (ASJC) codes
- Microbiology (medical)
- Pharmacology (medical)
- Infectious Diseases